Iowa, 2007

Damaging Winds and Heavy Rain in Iowa, September 6, 2007

September 6, 2007 · NWS OAX · 4 events in 3 counties and zones

An upper level disturbance moving across Nebraska helped thunderstorm development ahead of a cold front. There were isolated reports of severe weather with these storms across the eastern Nebraska and southwest Iowa region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance moving across Nebraska helped thunderstorm development ahead of a cold front. There were isolated reports of severe weather with these storms across the eastern Nebraska and southwest Iowa region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 6, 1:57 PM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Sep 6, 1:57 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT THU SEP 6 2007

.DISCUSSION...
PRIMARY FORECAST CONCERN IS CONVECTION TONIGHT AND POTENTIAL FOR
SEVERE WEATHER. WATER VAPOR IMAGERY EARLY THIS AFTERNOON SHOWED
SHORTWAVE TROUGH MOVING EAST INTO WRN NE AND THE WRN DKTS. SOME
HIGH LEVEL MOISTURE FROM REMNANTS OF HENRIETTE WERE STREAMING
TOWARD THE NE/KS BORDER. SURFACE ANALYSIS SHOWED A CDFNT LOCATED
FROM NRN MN TO ERN SD AND WRN KS. AHEAD OF THE FRONT...DEWPOINTS
WERE IN THE UPPER 60S AND LOWER 70S. FIRST LINE OF STORMS WAS
ALREADY ADVANCING INTO WRN PARTS OF NERN NE. EXPECT MORE STORMS
TO DEVELOP OVER THE NEXT FEW HOURS. THERE SHOULD BE SOME SEVERE
WEATHER...BUT INSTABILITY AND SHEAR ARE NOT OVERLY HIGH. LOW
LEVEL JET DOES INCREASE SOME THIS EVENING. LOCALLY HEAVY RAIN
IS POSSIBLE.

SHORTWAVE WILL CONTINUE TO PROGRESS EAST ACROSS THE AREA. BOTH
THE 12Z NAM AND 12Z GFS SUGGESTED THE FRONT...SHORTWAVE AND MOST
OF THE PCPN WOULD BE EAST OF OUR FORECAST AREA BY 12Z. BASED ON
TIMING OF FEATURE BASED ON SATELLITE...THIS SEEMED REASONABLE...
AND HAVE ENDED PCPN IN WRN ZONES BY AROUND 09Z. EXPECT LOWS IN
THE UPPER 50S WEST TO MID 60S EAST. A FAIRLY DECENT PRESSURE
GRADIENT THE FIRST HALF OF FRIDAY SHOULD HELP KEEP WINDS UP...
BUT THIS RELAXES IN THE AFTERNOON AS HIGH PRESSURE BUILDS IN.
FRIDAY NIGHT SHOULD BE DRY AND COOL WITH LOWS MAINLY IN THE 50S.
A SYSTEM WILL BE MOVING ACROSS THE NRN PLAINS WITH PCPN LATE
FRIDAY NIGHT AND SATURDAY. DID INCLUDE A CHANCE OF PCPN ACROSS
NERN NE ON SATURDAY...BUT LEFT IT OUT FOR THE SOUTH. THERE IS
A SLIGHT CHANCE OF PCPN THROUGH THE WEEKEND OVER PARTS OF THE
AREA...BUT CHANCES SEEM MUCH BETTER SUNDAY NIGHT INTO MONDAY.
ISENTROPIC LIFT INCREASES AS TROUGH APPROACHES FROM THE WEST.
12Z GFS MIGHT BE A LITTLE TOO AGGRESSIVE WITH PCPN AMOUNTS IN
THE PERIOD FROM 06Z MONDAY TO 18Z MONDAY.

FARTHER OUT...IT LOOKS LIKE WE WILL STILL HAVE A CHANGE IN THE
LARGE SCALE PATTERN WITH COOLER TEMPERATURES. LARGE RIDGE AT
500 MB WILL REMAIN OVER THE NERN PACIFIC INTO NWRN CANADA...WHILE
TROUGHINESS DOMINATES FROM CANADA INTO THE NORTH PLAINS...CNTRL
PLAINS AND GREAT LAKES. HAVE HIGHS MAINLY IN THE 70S FROM MONDAY
THROUGH THURSDAY...WITH LOWS MOSTLY IN THE UPPER 40S AND 50S.

&&

.AVIATION...
FOR TAF SITES OFK/OMA/LNK

SRLY FLOW WL CONT TO KEEP MVFR CEILINGS ACROSS ALL 3 TAF SITES THRU
03Z OR SO. CONVECTION ALONG CDFNT WL SLIDE EWD THRU 06Z AND CIGS
SHOULD REMAIN IN THE MVFR CATEGORY WITH SOME CB IN ASSOCIATION WITH
TSTMS. POST FRONT...EXPECT SCT-BKN MVFR STRATUS THRU 12Z WITH
NORTHWEST WINDS. CEILINGS SHOULD SCATTER OUT ALL TOGETHER BY MID
MORNING FRIDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...GRIFFIS
Hazardous weather outlook, Sep 6, 4:33 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT THU SEP 6 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
533 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA. DAMAGING WINDS WILL BE THE PRIMARY
HAZARD IN ADDITIONAL TO LARGE HAIL AND LOCALLY HEAVY RAIN.

THUNDERSTORMS ARE DEVELOPING AHEAD OF A COLD FRONT WITH ADDITIONAL
THUNDERSTORMS BEHIND THE COLD ASSOCIATED WITH A STRONG UPPER
LEVEL DISTURBANCE. THE THUNDERSTORMS INITIALLY HAVE SOME
INSTABILITY AND PLENTY OF MOISTURE TO WORK WITH. DURING THE
EARLY EVENING...INCREASING DEEP LEVEL SHEAR WILL HELP SUPPORT
ORGANIZED SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

ZAPOTOCNY

In the hours before

Local storm report, Sep 6, 6:36 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
736 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 SE TEKAMAH            41.74N 96.17W
09/06/2007  E1.00 INCH       BURT               NE   PUBLIC

&&

JEKLISH

The radar

The Omaha radar (KOAX), 50 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
September 6, 7:54 PM CST
Where
Harrison County, 4.03 mi NNE of Modale
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.674, -95.990

Large tree branches were reported down.

Heavy Rain, Harrison

When
September 6, 8:37 PM CST to 9:07 PM CST
Where
Harrison County, Missouri Vly
Reported by
Amateur Radio
Coordinates
41.570, -95.900

Rainfall of an inch or two in an hour or so produced street flooding in Missouri Valley. Four inches of running water was reported over Main Street in town due to the heavy rain.

Thunderstorm Wind, Page

When
September 6, 10:28 PM CST to 10:40 PM CST
Where
Page County, Clarinda
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.730, -95.030

Thunderstorm winds knocked down several large tree limbs in Clarinda, some of which downed a few power lines and did minor damage to a few houses. A facade above a local business was also damaged by the winds.

Thunderstorm Wind, Montgomery

When
September 6, 10:30 PM CST
Where
Montgomery County, Villisca
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.930, -95.000

A microburst produced straight-line winds estimated at 80 to 100 mph. The winds caused significant damage to an apartment building, at least one garage and one camper. Large trees were also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47412, 47414, 50104, 48127.